North Dakota, 2016

Tornadoes and Flash Flood in North Dakota, June 21 to 25, 2016

June 21 to 25, 2016 · NWS BIS · 48 events in 18 counties and zones

A compact upper level low approached North Dakota while strong instability and very strong deep layer shear were present over a broad portion of the state. Storms initiated over eastern Montana into southwest North Dakota and moved across the area in the evening and overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.8 million
Crop damage
$475,000
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A compact upper level low approached North Dakota while strong instability and very strong deep layer shear were present over a broad portion of the state. Storms initiated over eastern Montana into southwest North Dakota and moved across the area in the evening and overnight hours. Storms were slow to intensify at first, then around 730 pm CDT explosive growth occurred over western North Dakota. Strong supercells developed producing very large hail along with funnel clouds. There were two confirmed tornadoes. One caused damage to a home south of Mott in Hettinger County, while the other occurred over rural areas between Arnegard and Watford City in McKenzie County. Severe storms continued overnight with the threat switching to primarily strong winds over south central North Dakota where there were multiple reports of damage. The greatest damage was in Logan County where a high-voltage electrical transmission structure was toppled.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 21, 4:22 PM MST, 19 minutes earlier.

Area forecast discussion, Jun 21, 4:22 PM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
622 PM CDT TUE JUN 21 2016

.UPDATE...
Issued at 612 PM CDT Tue Jun 21 2016

Storms continue to move through northeast Montana with some
additional storms now starting to develop over southwest North
Dakota. Strong instability along with very impressive deep layer
shear (60 to around 80 kts) remain in place. Will be monitoring
the severe threat through the evening.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 233 PM CDT Tue Jun 21 2016

Main forecast issue in the short term period will be thunderstorm
chances late this afternoon and tonight.

Latest satellite and radar imagery is depicting thunderstorms
trying to fire off the Bighorns. Also some activity from west of
Havre MT to north of Glasgow MT. Surface analysis shows 1005mb
surface low over southeast MT with 3mb pressure falls from west
central ND into northeast MT. Currently around 1000 j/kg of cape
from southeast ND into north central MT but currently capped, and
80 knots of shear from northeast MT into west central ND. The
instability will only continue to increase this afternoon while
shear remains strong. With a strong upper low and associated
forcing tracking across north central MT at this time, think it's
only a matter of time before convection fires. Only question is
how will things evolve late this afternoon through this evening.

Of the many solutions from the mesoscale models today, one thing
remains consistent. That would be convection (either supercell or
mcs) tracking from around the Williston area...south and east
toward the Bismarck Mandan area. Various iterations are showing
additional convection north and south of this but thus one area
has been consistent. The 00Z SPC SSEO was giving an impressive
signal of strong convection centered over northwest north dakota
from 00-03 UTC this evening and with forecast flow, this would
track toward the south and east. Stronger capping and will likely
inhibit convection as we move into eastern portions of central ND.

Have heightened severe wording in our forecast products products
for this evening.

Convection moves into eastern ND for Wednesday then a quiet day on
thursday as we are in an area of shortwave ridging ahead of
another upper low that will affect the area beginning Friday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 233 PM CDT Tue Jun 21 2016

Short wave ridge will quickly move east across the Northern Plains
region transitioning flow aloft to southwesterly during the day on
Friday. Strong short wave upper level trough/closed low over the
Northern Rockies Friday will lead to height falls ahead of its path
and near an associated surface trough over the central and eastern
Dakotas. Instability axis with robust mucape will materialize ahead
of the surface trough along to east of Highway 83 during peak
heating. Uncertainty of whether convection will fire given the
degree of the forecast capping inversion with strong mid level waa
nosing into North Dakota. More favorable area for thunderstorms
looks to be on the edge of the cap across my northeast, which is
also where the more favorable shear is located. For now will hold
off on mentioning severe given the convective initialization
uncertainty.

Breezy conditions in the lows wake Saturday and Sunday will advect
much drier air into the region along with cooler temperatures. Left
pops in for both days, but I anticipate these being dropped in
future forecast updates. Possible wind headlines may be needed as
well this weekend, and will take a closer look over the next few
model cycles.

Broad/long wave ridge builds east for early next week, however
models show embedded impulses undercutting the ridge so will not
completey rule out chances for showers or isolated thunderstorms.
Overall precipitation coverage will be minimal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 612 PM CDT Tue Jun 21 2016

Numerous showers and thunderstorms will move over western and
central North Dakota tonight into early Wednesday morning. Some of
these storms may become severe with large hail and damaging wind
gusts. Otherwise...VFR conditions expected.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...JJS
SHORT TERM...TWH
LONG TERM...NH
AVIATION...JJS
Hazardous weather outlook, Jun 21, 4:12 PM MST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
612 PM CDT TUE JUN 21 2016

NDZ001-002-009>011-017>021-031>035-040>046-222315-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-MERCER-OLIVER-
MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
612 PM CDT TUE JUN 21 2016 /512 PM MDT TUE JUN 21 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN MONTANA INTO
WESTERN NORTH DAKOTA EARLY THIS EVENING. THE THUNDERSTORMS ARE
EXPECTED TO MOVE INTO CENTRAL NORTH DAKOTA DURING THE EVENING.
SOME STORMS COULD BE SEVERE WITH DAMAGING WINDS...LARGE HAIL AND
POSSIBLY A TORNADO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OVER WESTERN AND
CENTRAL NORTH DAKOTA.

NDZ003>005-012-013-022-023-025-036-037-047-048-050-051-222315-
RENVILLE-BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-
KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
612 PM CDT TUE JUN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS
TONIGHT. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OVER EASTERN PORTIONS OF
CENTRAL NORTH DAKOTA.

In the hours before

Special weather statement, Jun 21, 4:30 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
530 PM MDT TUE JUN 21 2016

NDZ032-033-220000-
STARK ND-BILLINGS ND-
530 PM MDT TUE JUN 21 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN STARK AND CENTRAL
BILLINGS COUNTIES UNTIL 600 PM MDT...

AT 528 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MEDORA...OR 23 MILES EAST OF BEACH...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MEDORA...FRYBURG AND BELFIELD.

THIS STORM MAY INTENSIFY...SO BE ALERT FOR RAPIDLY CHANGING
WEATHER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN NORTH DAKOTA.

LAT...LON 4711 10334 4690 10308 4678 10354 4685 10361
      4695 10361
TIME...MOT...LOC 2328Z 238DEG 30KT 4688 10351

MARTIN/HEINERT

The radar

The Bismarck radar (KBIS), 210 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

29 hail, 13 thunderstorm wind, 3 funnel cloud, 2 tornado, 1 flash flood. Local standard time, as filed.

Hail, Billings

When
June 21, 4:41 PM MST to 4:43 PM MST
Where
Billings County, 1.46 mi SSE of Medora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.900, -103.520

Hail, Billings

When
June 21, 5:25 PM MST to 5:35 PM MST
Where
Billings County, 15.2 mi S of Sully Spgs
Measured
1.5 in hail
Reported by
Public
Coordinates
46.650, -103.400

Hail, Slope

When
June 21, 5:55 PM MST to 5:57 PM MST
Where
Slope County, 13.23 mi NE of Amidon
Measured
1 in hail
Reported by
Public
Coordinates
46.620, -103.130

Hail, Hettinger

When
June 21, 6:15 PM MST to 6:18 PM MST
Where
Hettinger County, 2.93 mi WNW of New England
Measured
2.5 in hail
Crop damage
$50,000
Reported by
Storm Chaser
Coordinates
46.540, -102.910

Hail, Adams

When
June 21, 6:15 PM MST to 6:17 PM MST
Where
Adams County, 0.84 mi SW of Hettinger
Measured
3 in hail
Property damage
$15,000
Crop damage
$20,000
Reported by
Trained Spotter
Coordinates
45.990, -102.640

Hail, Hettinger

When
June 21, 6:18 PM MST to 6:20 PM MST
Where
Hettinger County, 1.18 mi NW of New England
Measured
2.75 in hail
Property damage
$20,000
Crop damage
$15,000
Reported by
COOP Observer
Coordinates
46.540, -102.870

Hail, Williams

When
June 21, 7:18 PM CST to 7:21 PM CST
Where
Williams County, 14.88 mi SSE of Epping
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.080, -103.230

Hail, Dunn

When
June 21, 6:30 PM MST to 6:33 PM MST
Where
Dunn County, 7.37 mi SW of Dodge
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.240, -102.330

Hail, Hettinger

When
June 21, 6:38 PM MST to 6:44 PM MST
Where
Hettinger County, 0.48 mi W of Regent
Measured
2.5 in hail
Property damage
$100,000
Crop damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
46.420, -102.560

Initial hail report was for ping pong ball sized hail, but hail increased to tennis ball sized hail in subsequent report.

Hail, Hettinger

When
June 21, 6:40 PM MST to 6:43 PM MST
Where
Hettinger County, 5.24 mi W of Regent
Measured
2 in hail
Crop damage
$20,000
Reported by
Storm Chaser
Coordinates
46.420, -102.660

Hail, McKenzie

When
June 21, 6:40 PM MST to 6:43 PM MST
Where
McKenzie County, 6.91 mi N of Watford City
Measured
2.75 in hail
Property damage
$15,000
Crop damage
$20,000
Reported by
Public
Coordinates
47.900, -103.280

Hail, Williams

When
June 21, 7:40 PM CST to 7:44 PM CST
Where
Williams County, 7.37 mi E of Bonetraill
Measured
1.25 in hail
Reported by
Public
Coordinates
48.430, -103.690

Hail, Hettinger

When
June 21, 6:48 PM MST to 6:50 PM MST
Where
Hettinger County, 5.04 mi SSE of Regent
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.350, -102.520

Hail, Hettinger

When
June 21, 6:55 PM MST to 7:07 PM MST
Where
Hettinger County, 0.48 mi W of Mott
Measured
2.5 in hail
Property damage
$150,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
46.380, -102.330

Hail, Slope

When
June 21, 6:55 PM MST to 7:05 PM MST
Where
Slope County, 2.02 mi WSW of Amidon
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
46.470, -103.360

Hail, McKenzie

When
June 21, 7:00 PM MST to June 25, 7:05 PM MST
Where
McKenzie County, 0.46 mi E of Keene
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.930, -102.940

Thunderstorm Wind, McKenzie

When
June 21, 7:06 PM MST to 7:09 PM MST
Where
McKenzie County, 0.46 mi E of Keene
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
47.930, -102.940

Emergency management estimated winds to be gusting around 80 mph.

Hail, Mercer

When
June 21, 8:10 PM CST to 8:14 PM CST
Where
Mercer County, 10.36 mi N of Beulah
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.420, -101.780

Tornado, Hettinger

When
June 21, 7:10 PM MST to 7:20 PM MST
Where
Hettinger County, 4.78 mi SW of Mott Muni Arpt to 2.04 mi SSW of Mott Muni Arpt
Rating
EF1
Path length
3.2 mi
Path width
35 yd
Property damage
$200,000
Crop damage
$30,000
Reported by
NWS Storm Survey
Coordinates
46.310, -102.402

A tornado moved from southwest of Mott towards the east-northeast for just over three miles. Initial damage was to large cottonwood trees at a farmstead, along with light damage to the home. About half-way through the tornado path, another home was severely damaged. The entire attached three stall garage was destroyed and half the roof was torn from the home. Windows were broken and vehicles were damaged. Debris was strewn through nearby fields for one mile. No injuries or fatalities occurred, as the occupants of both homes took shelter.

Flash Flood, Hettinger

When
June 21, 7:18 PM MST to 8:45 PM MST
Where
Hettinger County, 0.84 mi NW of Regent to 0.69 mi WSW of Regent
Cause
Heavy Rain
Property damage
$30,000
Reported by
Storm Chaser
Coordinates
46.430, -102.560

Water was running three feet deep through some streets in the city of Regent. Ditches were also overflowing along the Enchanted Highway to the north of Regent with water running over the road. Reports were also received by the National Weather Service of three inches of rain falling in a short period of time.

Hail, McKenzie

When
June 21, 7:19 PM MST to 7:30 PM MST
Where
McKenzie County, 6.24 mi N of Fairview
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
47.940, -104.040

Thunderstorm Wind, Mercer

When
June 21, 8:20 PM CST to 8:23 PM CST
Where
Mercer County, 9.36 mi W of Pick City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.510, -101.670

The wind gust speed was estimate by the public.

Funnel Cloud, McKenzie

When
June 21, 7:22 PM MST to 7:25 PM MST
Where
McKenzie County, 1.39 mi E of Johnsons Corner
Reported by
Trained Spotter
Coordinates
47.800, -102.900

Hail, Mountrail

When
June 21, 8:33 PM CST to 8:36 PM CST
Where
Mountrail County, 7.61 mi S of Sanish
Measured
2.5 in hail
Property damage
$10,000
Crop damage
$25,000
Reported by
Public
Coordinates
47.870, -102.560

Tornado, McKenzie

When
June 21, 7:46 PM MST to 7:49 PM MST
Where
McKenzie County, 2.42 mi ESE of Arnegard to 2.81 mi ESE of Arnegard
Rating
EF0
Path length
0.4 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
47.810, -103.380

A tornado developed over rural areas between Arnegard and Watford City, and traveled east for almost one-half mile. No damage was reported as the tornado impacted no structures. Based on this, it is rated EF0.

Funnel Cloud, McKenzie

When
June 21, 8:00 PM MST to 8:02 PM MST
Where
McKenzie County, 1.98 mi ESE of Rawson
Reported by
Law Enforcement
Coordinates
47.810, -103.510

Hail, McKenzie

When
June 21, 8:08 PM MST to 8:12 PM MST
Where
McKenzie County, Watford City
Measured
1.75 in hail
Property damage
$250,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
47.800, -103.280

Hail, McKenzie

When
June 21, 8:12 PM MST to 8:15 PM MST
Where
McKenzie County, 4.84 mi N of Watford City
Measured
1.75 in hail
Crop damage
$15,000
Reported by
Law Enforcement
Coordinates
47.870, -103.280

Funnel Cloud, McKenzie

When
June 21, 8:12 PM MST to 8:14 PM MST
Where
McKenzie County, Watford City
Reported by
Law Enforcement
Coordinates
47.800, -103.280

Thunderstorm Wind, McKenzie

When
June 21, 8:13 PM MST to 8:16 PM MST
Where
McKenzie County, Watford City
Measured
56 kt (64 mph) measured gust
Reported by
Law Enforcement
Coordinates
47.800, -103.280

Hail, McKenzie

When
June 21, 8:13 PM MST to 8:16 PM MST
Where
McKenzie County, Watford City
Measured
1.5 in hail
Property damage
$150,000
Crop damage
$20,000
Reported by
Law Enforcement
Coordinates
47.800, -103.280

Hail, Sioux

When
June 21, 8:20 PM MST to 8:23 PM MST
Where
Sioux County, 19.68 mi W of Selfridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.040, -101.340

Hail, Mercer

When
June 21, 9:22 PM CST to 9:24 PM CST
Where
Mercer County, 3.13 mi SW of Stanton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.290, -101.430

Hail, Dunn

When
June 21, 8:55 PM MST to 8:58 PM MST
Where
Dunn County, 25.72 mi NNE of Killdeer
Measured
2.5 in hail
Property damage
$20,000
Crop damage
$20,000
Reported by
Public
Coordinates
47.730, -102.630

Hail, McLean

When
June 21, 10:00 PM CST to 10:02 PM CST
Where
McLean County, 1.46 mi NNE of Garrison Muni Arpt
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
47.650, -101.370

Hail, Mercer

When
June 21, 10:22 PM CST to 10:24 PM CST
Where
Mercer County, 3.13 mi SW of Stanton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.290, -101.430

Thunderstorm Wind, Oliver

When
June 21, 11:25 PM CST to 11:28 PM CST
Where
Oliver County, 2.45 mi WSW of Price
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
47.070, -101.000

Some trees were reported down in the area.

Thunderstorm Wind, Morton

When
June 21, 11:35 PM CST to 11:40 PM CST
Where
Morton County, Almont
Measured
65 kt (75 mph) estimated gust
Property damage
$150,000
Crop damage
$15,000
Reported by
Public
Coordinates
46.730, -101.500

Many trees were reported down in the town of Almont. Some trees fell onto cars and campers. Also, some buildings were struck by falling trees.

Thunderstorm Wind, Burleigh

When
June 21, 11:40 PM CST to 11:43 PM CST
Where
Burleigh County, 6.93 mi N of Bismarck
Measured
65 kt (75 mph) measured gust
Property damage
$250,000
Reported by
Public
Coordinates
46.900, -100.780

Multiple trees were reported down in the Hoge Island area north of Bismarck with this storm. This caused substantial damage to many homes. Boat damage also occurred.

Thunderstorm Wind, Burleigh

When
June 21, 11:50 PM CST to 11:53 PM CST
Where
Burleigh County, 2.8 mi N of Bismarck
Measured
75 kt (86 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
46.840, -100.780

A camper was severely damaged by the strong wind gusts.

Thunderstorm Wind, Burleigh

When
June 22, 12:20 AM CST to 12:23 AM CST
Where
Burleigh County, 1.9 mi E of Moffit
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
46.680, -100.240

Thunderstorm Wind, Emmons

When
June 22, 12:25 AM CST to 12:29 AM CST
Where
Emmons County, Hazelton Arpt
Measured
83 kt (96 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
46.480, -100.270

The strong wind gusts snapped tree tops and blew them 100 feet over a house and into the back yard. An eight foot by 14 foot greenhouse blew away. Wind gusts also blew over a portable creep feeder at the Hazelton elevator and broke its axle.

Thunderstorm Wind, Logan

When
June 22, 12:50 AM CST to 1:00 AM CST
Where
Logan County, 7.28 mi W of Burnstad
Measured
87 kt (100 mph) estimated gust
Property damage
$1.2 million
Crop damage
$50,000
Reported by
Public
Coordinates
46.360, -99.770

Power lines were reported down south of Napoleon along North Dakota Highway 3. Also, a 70 foot tall electrical high-voltage structure toppled over. Significant farm damage occurred.

Hail, Logan

When
June 22, 12:55 AM CST to 1:00 AM CST
Where
Logan County, 0.69 mi N of Napoleon
Measured
1.75 in hail
Property damage
$10,000
Reported by
COOP Observer
Coordinates
46.510, -99.770

Thunderstorm Wind, McIntosh

When
June 22, 12:58 AM CST to 1:01 AM CST
Where
McIntosh County, 0.84 mi NW of Wishek
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.260, -99.560

Hail, Logan

When
June 22, 1:05 AM CST to 1:08 AM CST
Where
Logan County, 6.22 mi NNW of Lehr
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.360, -99.410

Thunderstorm Wind, Dickey

When
June 22, 1:57 AM CST to 2:00 AM CST
Where
Dickey County, 4.17 mi S of Ellendale
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.940, -98.530

Thunderstorm Wind, Dickey

When
June 22, 2:02 AM CST to 2:05 AM CST
Where
Dickey County, 4.17 mi S of Ellendale
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.940, -98.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyThe tornado archive for North Dakota, 2016Warnings in North Dakota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638713, 638714, 638715, 638716, 638717, 638718, 639785, 638720, 638723, 638721, 638722, 639793, 638724, 638725, 638726, 638727, 639781, 643198, 643199, 639786, 639787, 639869, 643370, 639887, 644906, 643376, 639794, 639795, 643378, 639859, 643380, 639870, 639903, 639891, 639905, 639906, 639907, 639910, 639916, 639922, and more.